Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 6:59 PM EDT for Taylor County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2022, 6:59 PM EDT (22:59 UTC)
- Expired
- Sep 5, 2022, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, KY
The radar
The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:03 PM EDT | FLASH FLOOD | 1 Nnw Saloma, KY | HIGHWAY 527 IN NORTHERN TAYLOR COUNTY WAS IMPASSABLE DUE TO HIGH WATER OVER THE ROADWAY. |
| Sep 5, 7:33 PM EDT | FLASH FLOOD | 5 W Saloma, KY | ONE VEHICLE WATER RESCUE IN PROGRESS AT THE INTERSECTION OF KY210 AND KY569. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WGUS53 KLMK 052259
FFWLMK
KYC217-060100-
/O.NEW.KLMK.FF.W.0039.220905T2259Z-220906T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
659 PM EDT Mon Sep 5 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northern Taylor County in central Kentucky...
* Until 900 PM EDT.
* At 659 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Campbellsville, Hobson, Saloma, Durhamtown, Arista, Willowtown,
Spurlington, White Rose, Bengal and Wooleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3736 8514 3736 8547 3743 8558 3746 8558
3745 8552 3747 8549 3747 8536 3742 8527
3742 8511
FLASH FLOOD...RADAR INDICATED
$$
MJ1 follow-up statement
591
WGUS73 KLMK 060052
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
852 PM EDT Mon Sep 5 2022
KYC217-060102-
/O.EXP.KLMK.FF.W.0039.000000T0000Z-220906T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor KY-
852 PM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR
NORTHERN TAYLOR COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM EDT for portions of
Indiana and Kentucky.
LAT...LON 3736 8514 3736 8547 3743 8558 3746 8558
3745 8552 3747 8549 3747 8536 3742 8527
3742 8511
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:26 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 5, 3:26 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Louisville KY 326 PM EDT Mon Sep 5 2022 .Short Term...(This evening through Tuesday) Issued at 300 PM EDT Mon Sep 5 2022 Convective activity has largely been confined to areas up along the weak frontal boundary just north of the Ohio River, and our far eastern CWA toward the I-75 corridor. Particularly concerned about the northern CWA at the moment where deeper layer flow is more parallel to the weak boundary, and very slow movement creates longer residence time of efficient rainfall producing showers and storms. Saw a good example of this earlier today over northern Dubois where a 1 hour average of 3.5" of rain fell and created some flooding issues. However, focus is going to shift more to the NE and E CWA this afternoon and evening as slow moving showers and storms have developed. They have had trouble getting off their anchored initiation due to the very weak flow aloft, so some training and repeated activity is occurring. Elsewhere, more across the center of the CWA initiation is going to need to occur mainly with diurnal heating/reaching convective temps. Have less confidence in the Flash Flood Watch in this area as coverage and intensity/duration should be less. Did go ahead and cancel the far SW portion of the Flood Watch in coordination with OHX due to drier air (lower PWATs) steadily working in from the west. Otherwise, the rest of the Watch goes until 03z. Modestly unstable airmass, weak flow, and an atmospheric column supportive of efficient rates all justify the ongoing FF threat. Expect a downward trend in activity around and after sunset, and have reflected lower pops overnight. May also see some clearing with the drier PWATs moving in. This will raise some Fog concerns for the area given the recent heavy rainfall combined with better radiational cooling conditions. Put pretty decent coverage of fog in, but will hold off there given uncertainty in cloud cover and just how widespread/dense the fog might be. Something to monitor. The upper trough axis slowly starts to slide through by Tuesday. Still expect scattered showers and a few storms, especially farther east, but overall QPF potential doesn't look as high as the past few days. So, no plans to extend the watch at this time. Going with Sct/Num coverage. && .Long Term...(Tuesday night through Monday) Issued at 250 PM EDT Mon Sep 5 2022 By Tuesday evening, the positively-tilted upper trough will be stretching from Texas to the Great Lakes. At the sfc, a quasi- stationary boundary will be located somewhere across southern KY, which will provide enough moisture convergence and lift to support slow-moving convection over south-central KY for Wednesday. Afternoon destabilization upwards of 1500 J/kg of SBCAPE along with DCAPEs near 1000 J/kg will yield potential for heavy downpours and gusty winds with any stronger storm cells. Given the slow storm motions expected, minor flooding issues will be possible. By Wednesday evening and into Thursday, the upper trough will be pushing off to our east. Much drier air will filter into the Ohio Valley as deep layer northerly winds overtake the column, and as a result we will see drier weather for Thursday. Thursday is looking to be a relatively nice day, with sunny skies and temps in the low 80s, though dewpoints in the low to mid 60s will keep it somewhat muggy. Friday appears to begin dry, but PoPs will be on the increase through the day and for the weekend as we get a deep moisture fetch into the Ohio Valley from an atmospheric river expected to develop over the Gulf of Mexico. Convection with high rainfall rates will be possible, and though storm motions should be more progressive this weekend, repeating rounds of south to north heavy rainfall could lead to flooding issues over already saturated soils. && .Aviation...(18Z TAF Issuance) Issued at 152 PM EDT Mon Sep 5 2022 Much like yesterday, MVFR ceilings have mostly lifted back to VFR at this hour, with the exception of LEX currently near the VFR/MVFR threshold. Expect VFR ceilings to prevail for the remainder of the afternoon and evening. Vis could go down to IFR briefly in any heavier shower or storm as a pesky upper disturbance and weak frontal boundary remain over the area. However, will only carry VCTS mention through the afternoon and evening due to uncertainty in coverage and placement. Will start LEX out with a tempo IFR vis in SHRA thanks to showers and storms moving through now. Otherwise, thinks go quiet after sunset, however look for reduced vis in BR in the pre-dawn hours, along with ceilings lowering to the IFR/MVFR range toward dawn. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...CJP Aviation...BJS
Hazardous weather outlook, Sep 5, 3:44 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EDT Mon Sep 5 2022 INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-063>067- 074>078-081-082-061945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Meade-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson- Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green- Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EDT Mon Sep 5 2022 /244 PM CDT Mon Sep 5 2022/ ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms will produce locally heavy rainfall, especially this afternoon and evening. Flash flooding is possible where the heaviest rain falls. Patchy dense fog may be a concern overnight, especially in areas that saw recent heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each day except Thursday, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Most storms will move to the northeast at 10 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ023-024-026-027-061-062-070>073-061945- Hancock-Breckinridge-Ohio-Grayson-Butler-Edmonson-Logan-Warren- Simpson-Allen- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, and Scottsville 244 PM CDT Mon Sep 5 2022 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated thunderstorms with lightning and brief heavy rainfall are possible this afternoon and evening. Patchy dense fog may be a concern overnight, especially in areas that saw recent heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each day except Thursday, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Most storms will move to the northeast at 10 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Local storm report, Sep 5, 1:05 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT MON SEP 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLASH FLOOD DUBOIS 38.44N 86.80W
09/05/2022 DUBOIS IN EMERGENCY MNGR
DUBOIS COUNTY EMERGENCY MANAGEMENT REPORTED
THAT FIRE DEPARTMENT ASSISTANCE WAS BEING
REQUESTED TO PUMP WATER OUT OF THE SCHOOL
BASEMENT IN THE TOWN OF DUBOIS. ALSO A POND
OVERFLOWED THAT RARELY HAS ISSUES.
&&
BJSLocal storm report, Sep 5, 1:14 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM EDT MON SEP 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN DUBOIS 38.44N 86.80W
09/05/2022 M3.60 INCH DUBOIS IN EMERGENCY MNGR
3.6 INCHES OF RAIN WAS MEASURED IN THE TOWN
OF DUBOIS BETWEEN ROUGHLY 1120 AM AND 1230
PM.
&&
BJSSpecial weather statement, Sep 5, 5:10 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
510 PM EDT Mon Sep 5 2022
KYZ030-031-034-052200-
Jefferson KY-Oldham KY-Shelby KY-
510 PM EDT Mon Sep 5 2022
...A strong thunderstorm will impact portions of south central
Oldham, northwestern Shelby and northeastern Jefferson Counties
through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jeffersontown, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Anchorage and Woodland Hills around 515 PM EDT.
Middletown and Worthington Hills around 520 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3815 8562 3827 8565 3835 8537 3817 8532
TIME...MOT...LOC 2110Z 258DEG 14KT 3822 8556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MJSpecial weather statement, Sep 5, 5:47 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Mon Sep 5 2022
KYZ033>035-052215-
Shelby KY-Henry KY-Franklin KY-
547 PM EDT Mon Sep 5 2022
...A strong thunderstorm will impact portions of northeastern Shelby,
Henry and northwestern Franklin Counties through 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving southeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Shelby, Henry and northwestern Franklin Counties, including the
following locations... North Pleasureville, Drennon Springs,
Delville, Bethlehem, Slabtown, Elmburg, Polsgrove, Orville,
Pleasureville and Flag Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 8502 3850 8503 3852 8500 3851 8498
3849 8499 3847 8495 3844 8496 3843 8495
3843 8494 3846 8493 3846 8492 3845 8491
3844 8493 3842 8488 3838 8490 3835 8485
3825 8497 3843 8527 3858 8514
TIME...MOT...LOC 2147Z 304DEG 42KT 3847 8513
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Sep 5, 6:55 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Mon Sep 5 2022
KYZ033>035-052330-
Shelby KY-Henry KY-Franklin KY-
655 PM EDT Mon Sep 5 2022
...A strong thunderstorm will impact portions of northeastern Shelby,
south central Henry and Franklin Counties through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Frankfort, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Frankfort around 705 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3829 8474 3819 8473 3815 8488 3820 8515
3840 8501
TIME...MOT...LOC 2255Z 299DEG 41KT 3829 8498
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:40 PM EDT | Areal Flood Advisory | LMK | Henry | 3 hr |
| Sep 5, 9:41 AM EDT | Areal Flood Advisory | LMK | Bullitt | 2 hr |
| Sep 5, 2:32 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 3 hr |
| Sep 5, 2:33 PM EDT | Areal Flood Advisory | LMK | Casey, Garrard, Lincoln, Madison | 3 hr |
| Sep 5, 3:45 PM EDT | Areal Flood Advisory | LMK | Boyle, Clark, Garrard, Jessamine, Madison | 2 hr |
| Sep 5, 4:31 PM EDT | Flash Flood Warning | LMK | Boyle, Garrard, Mercer | 3 hr |
| Sep 5, 4:55 PM EDT | Areal Flood Advisory | LMK | Nelson, Washington | 61 min |
| Sep 5, 5:10 PM EDT | Special Weather Statement | LMK | Jefferson | 50 min |
| Sep 5, 5:47 PM EDT | Special Weather Statement | LMK | Henry | 28 min |
| Sep 5, 6:08 PM EDT | Areal Flood Advisory | LMK | Henry | 3 hr |
| Sep 5, 6:32 PM EDT | Areal Flood Advisory | LMK | Marion, Taylor | 78 min |
| Sep 5, 6:40 PM EDT | Areal Flood Advisory | LMK | Shelby | 2 hr |
| Sep 5, 6:55 PM EDT | Special Weather Statement | LMK | Franklin | 35 min |
| Sep 5, 7:53 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Larue, Nelson, Washington | 58 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.